North Dakota, 2013

Hail and Damaging Winds in North Dakota, July 13, 2013

July 13, 2013 · NWS BIS · 16 events in 7 counties and zones

Severe Thunderstorm Watch number 413 was in effect during this event. An eastward moving surface trough from far eastern Montana into western North Dakota, coupled with increasing large scale ascent associated with a mid level short wave impulse over southwest Saskatchewan, was the focus for scattered strong to severe thunderstorms over west and north central North Dakota during the late…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe Thunderstorm Watch number 413 was in effect during this event.

An eastward moving surface trough from far eastern Montana into western North Dakota, coupled with increasing large scale ascent associated with a mid level short wave impulse over southwest Saskatchewan, was the focus for scattered strong to severe thunderstorms over west and north central North Dakota during the late afternoon and evening hours. The thunderstorms produced large hail and severe thunderstorm wind gusts before dissipating around sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 13, 1:50 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 13, 1:50 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT SAT JUL 13 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 249 PM CDT SAT JUL 13 2013

THE MAIN FORECAST CHALLENGE FOR THE PERIOD WILL BE THUNDERSTORM
CHANCES AND THE POTENTIAL FOR SEVERE WEATHER LATER THIS AFTERNOON
AND EVENING.

AS OF 20Z...WATER VAPOR IMAGERY NICELY DEPICTS AN UPPER LEVEL
SHORTWAVE OVER NORTH CENTRAL MONTANA. SHORT-RANGE MODEL GUIDANCE
IS IN GENERAL AGREEMENT THAT ITS ATTENDANT COLD FRONT WILL BE ON
THE MT/ND BORDER BY 00Z SUNDAY. THE MAIN PROBLEM IS JUST HOW FAR
SOUTH THE CONVECTION WILL GO. FOR NOW WILL CONTINUE TO TAPER POPS
DOWN FROM NORTH TO SOUTH WITH THE LOWEST POPS SOUTH FARTHER AWAY
FROM THE MAIN UPPER LEVEL FORCING. AS FAR AS THE SEVERE THREAT IS
CONCERNED...DEEP LAYER SHEAR IS FORECAST TO BE IN THE 35-45 KNOT
RANGE WITH MAXIMUM MIXED-LAYER MUCAPE VALUES FORECAST TO BE IN
THE 1000-1500 J/KG RANGE DURING PEAK HEATING. GIVEN THE
COMBINATION OF SHEAR AND INSTABILITY ALONG WITH THE FRONT AND
UPPER SUPPORT...WILL MAINTAIN SEVERE THUNDERSTORMS IN THE FORECAST
WEST THIS AFTERNOON AND EVENING.

AS THE AFOREMENTIONED COLD FRONT MOVES ACROSS THE STATE
TONIGHT...THE SEVERE THREAT AND PRECIP CHANCES ARE FORECAST TO TAPER
OFF AS THE ENVIRONMENT STABILIZES.

THE LATEST SHORT-RANGE MODEL GUIDANCE PROGS HIGH PRESSURE TO
BUILD INTO NORTHERN AND CENTRAL NORTH DAKOTA SUNDAY. THE PREVIOUSLY
MENTIONED COLD FRONT SHOULD BECOME STATIONARY OVER SOUTH DAKOTA
SUNDAY. AS A RESULT...THUNDERSTORMS COULD DEVELOP OVER SOUTHERN
NORTH DAKOTA...MAINLY SOUTH OF I-94...SUNDAY. THE SEVERE THREAT
SHOULD REMAIN MINIMAL AS THE BEST INSTABILITY IS PROGGED TO REMAIN
IN SOUTH DAKOTA SUNDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 249 PM CDT SAT JUL 13 2013

RATHER NORMAL MID JULY WEATHER WILL HIGHLIGHT THE EXTENDED ACROSS
WESTERN AND CENTRAL NORTH DAKOTA.

THE 12 UTC GUIDANCE SUITE IS IN GOOD AGREEMENT THROUGH THE PERIOD
ON THE BERMUDA HIGH RETROGRADING WEST INTO THE CENTRAL AND EASTERN
CONUS INTO MID NEXT WEEK...BEFORE A WEAKENING OF THIS FEATURE LATE
NEXT WEEK AND INTO THE WEEKEND. GIVEN THE NORTHERN PLAINS BEING
UNDER THE UPPER LEVEL JET AND ON THE PERIPHERY OF THE BERMUDA
HIGH...MULTIPLE DISTURBANCES EMBEDDED WITHIN THE FAST FLOW LEAD TO
SEVERAL CHANCES FOR THUNDERSTORMS THROUGH AT LEAST MID WEEK.
THEREAFTER...THE BERMUDA HIGH IS FORECAST TO WEAKEN...WITH A
POTENTIAL TRANSITION TO NORTHWEST FLOW ALOFT OVER THE NORTHERN
PLAINS LATE NEXT WEEK AND INTO THE WEEKEND...WITH THE CONTINUED
THREAT FOR NEAR CLIMATOLOGICAL THUNDERSTORM CHANCES WITH IMPULSES
EMBEDDED WITH THE NORTHWEST FLOW. OVERALL...NEAR NORMAL
TEMPERATURES ARE EXPECTED THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 249 PM CDT SAT JUL 13 2013

VFR CONDITIONS WILL GENERALLY PREVAIL OVER WESTERN AND CENTRAL
NORTH DAKOTA THROUGH THE REMAINDER OF THE AFTERNOON. THUNDERSTORMS
AND TEMPO MVFR/IFR CONDITIONS ARE EXPECTED TO DEVELOP ALONG A COLD
FRONT NORTHWEST (KISN) BETWEEN 21Z-01Z. THUNDERSTORMS SHOULD THEN
WEAKEN AS THE FRONT PUSHES INTO NORTH CENTRAL/SOUTHWESTERN NORTH
DAKOTA (KMOT-KDIK) BETWEEN 00Z-04Z...THEN INTO SOUTH CENTRAL NORTH
DAKOTA (KBIS) AFTER 04Z. AVIATION IMPACTS SHOULD BE MINIMAL SO ONLY
INDICATED VCTS IN THE KMOT-KDIK-KBIS TAFS. VFR CONDITIONS ARE
THEN EXPECTED AREA WIDE EARLY SUNDAY MORNING THROUGH SUNDAY
AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...TM
LONG TERM...AYD
AVIATION...TM
Hazardous weather outlook, Jul 13, 1:52 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
252 PM CDT SAT JUL 13 2013

NDZ001-002-009-010-017-018-031>033-040-041-043-044-142000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
252 PM CDT SAT JUL 13 2013 /152 PM MDT SAT JUL 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME
THUNDERSTORMS MAY BECOME SEVERE. DAMAGING WINDS AND HAIL UP TO
ONE INCH IN DIAMETER WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN NORTH DAKOTA ON
SUNDAY. THEREAFTER...NEAR DAILY CHANCES FOR THUNDERSTORMS CONTINUE
ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-142000-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
252 PM CDT SAT JUL 13 2013 /152 PM MDT SAT JUL 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS TONIGHT. SOME
THUNDERSTORMS COULD BECOME STRONG AT TIMES. THUNDERSTORM WIND
GUSTS UP TO 50 MPH AND PENNY-SIZED HAIL WILL BE THE PRIMARY
THREATS...MAINLY ALONG AND WEST OF HIGHWAY 83.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN NORTH DAKOTA ON
SUNDAY. THEREAFTER...NEAR DAILY CHANCES FOR THUNDERSTORMS CONTINUE
ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TM/AYD

In the hours before

Special weather statement, Jul 13, 3:17 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
417 PM CDT SAT JUL 13 2013

NDZ009-132145-
WILLIAMS ND-
417 PM CDT SAT JUL 13 2013

...STRONG THUNDERSTORMS MOVING INTO WESTERN WILLIAMS COUNTY...

AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
DAGMAR TO SNOWDEN...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WILLISTON...
  GRENORA...
  TRENTON...
  BONETRAIL...
  HANKS...
  BLACKTAIL LAKE...
  ZAHL...
  APPAM...
  SPRING BROOK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AYD
Special weather statement, Jul 13, 3:40 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
440 PM CDT SAT JUL 13 2013

NDZ001-009-132230-
DIVIDE ND-WILLIAMS ND-
440 PM CDT SAT JUL 13 2013

...STRONG THUNDERSTORMS TO IMPACT SOUTHERN DIVIDE AND CENTRAL
WILLIAMS COUNTIES...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HANKS TO 6 MILES
NORTHEAST OF TRENTON...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WILLISTON...
  HANKS...
  BLACKTAIL LAKE...
  ZAHL...
  APPAM...
  SPRING BROOK...
  ALAMO...
  EPPING...

  WILDROSE...
  RAY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AYD
Special weather statement, Jul 13, 3:48 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
448 PM CDT SAT JUL 13 2013

NDZ031>033-040-043-132245-
BILLINGS-BOWMAN-GOLDEN VALLEY-SLOPE-STARK-
348 PM MDT SAT JUL 13 2013

...SEVERE THUNDERSTORM WATCH UNTIL 11 PM MDT...
...THUNDERSTORMS WERE FORMING IN SOUTHEAST MONTANA AND APPROACHING
THE NORTH DAKOTA BORDER...

AT 345 PM MDT...THUNDERSTORM WERE FORMING FROM NEAR BAKER MONTANA TO
NEAR EKALAKA MONTANA. MOVEMENT WAS EAST AT AROUND 25 MPH.

THUNDERSTORMS WILL BE MOVING INTO SOUTHWEST NORTH DAKOTA LATE THIS
SATURDAY AFTERNOON AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT
UNTIL 11 PM MDT. THAT MEANS THAT SOME OF THE STORMS COULD BE SEVERE
WITH LARGE HAIL AND HIGH WINDS...ALONG WITH VERY HEAVY RAIN.

IF YOU ARE IN THE WATCH AREA BE READY TO MOVE INSIDE TO SAFE SHELTER
AT A MOMENTS NOTICE.

JP MARTIN

The radar

The Minot AFB radar (KMBX), 207 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 5 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Williams

When
July 13, 3:55 PM CST to 3:56 PM CST
Where
Williams County, 1.15 mi NW of Williston
Reported by
Trained Spotter
Coordinates
48.160, -103.640

A brief funnel cloud was observed.

Hail, Williams

When
July 13, 4:00 PM CST to 4:10 PM CST
Where
Williams County, 9.59 mi NW of Trenton
Measured
1 in hail
Reported by
Public
Coordinates
48.150, -104.020

Hail, McKenzie

When
July 13, 3:18 PM MST to 3:25 PM MST
Where
McKenzie County, 12.45 mi S of East Fairview
Measured
2 in hail
Reported by
Public
Coordinates
47.670, -103.810

Hail, Divide

When
July 13, 4:32 PM CST to 4:37 PM CST
Where
Divide County, 14.59 mi SSE of Fortuna
Measured
1 in hail
Reported by
Public
Coordinates
48.730, -103.560

Hail, Williams

When
July 13, 4:45 PM CST to 4:51 PM CST
Where
Williams County, 3.72 mi NNW of (Isn)sloulin Fld Wil
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.230, -103.680

Hail, McKenzie

When
July 13, 3:48 PM MST to 3:54 PM MST
Where
McKenzie County, 2.32 mi W of Watford City
Measured
3.5 in hail
Reported by
Law Enforcement
Coordinates
47.800, -103.330

There were no reports of damage with this very large hail report.

Thunderstorm Wind, Williams

When
July 13, 4:50 PM CST to 4:55 PM CST
Where
Williams County, 3.72 mi NNW of (Isn)sloulin Fld Wil
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.230, -103.680

Heavy rain accompanied the strong winds.

Thunderstorm Wind, McKenzie

When
July 13, 4:20 PM MST to 4:25 PM MST
Where
McKenzie County, 0.93 mi E of Watford City
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
47.800, -103.260

Thunderstorm Wind, Burke

When
July 13, 5:45 PM CST to 5:50 PM CST
Where
Burke County, 3.48 mi ESE of Coteau
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.730, -102.250

Thunderstorm Wind, McKenzie

When
July 13, 4:52 PM MST to 4:58 PM MST
Where
McKenzie County, 2.76 mi N of Grassy Butte
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.440, -103.250

The strong winds resulted in broken tree branches.

Thunderstorm Wind, Bottineau

When
July 13, 6:19 PM CST to 6:25 PM CST
Where
Bottineau County, 6.49 mi SW of Antler
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.910, -101.380

The strong winds blew down small tree branches.

Thunderstorm Wind, Bottineau

When
July 13, 6:19 PM CST to 6:25 PM CST
Where
Bottineau County, 4.86 mi S of Antler
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.900, -101.280

Thunderstorm Wind, Adams

When
July 13, 5:53 PM MST to 5:58 PM MST
Where
Adams County, 2.13 mi SSE of Reeder
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.090, -102.940

A severe thunderstorm wind gust was observed.

Thunderstorm Wind, Bottineau

When
July 13, 7:05 PM CST to 7:10 PM CST
Where
Bottineau County, 0.83 mi NNW of Bottineau
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.840, -100.440

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Rolette

When
July 13, 7:37 PM CST to 7:43 PM CST
Where
Rolette County, 2.38 mi WSW of Dunseith
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.810, -100.100

Heavy rain accompanied the strong winds.

Thunderstorm Wind, Rolette

When
July 13, 8:01 PM CST to 8:06 PM CST
Where
Rolette County, 2.26 mi NNW of Rolla
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
48.880, -99.620

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461182, 461183, 461180, 461185, 461186, 461181, 461188, 461184, 461191, 461190, 461193, 461194, 461196, 461195, 461198, 461199.